ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

December 2, 2004

  • Loud wake-up call: Unlabeled containers lead to patient's death
  • SR and XL confusion continues: Budeprion SR, although labeled extended release, is in fact generically equivalent (AB Rated) to the sustained-release product, Wellbutrin SR.
  • Storing and dispensing nitroprusside in original packaging can prevent mix-ups with similar looking vials.
  • Loopy handwriting can lead to errors: The loop from a letter q causes "Insulin N 14 units" to look like "Insulin N 94 units".
  • New packaging and labeling for BICILLIN products: To help distinguish between the products, the background colors for the C-R cartons have been changed from and the reminder statement "NOT FOR THE TREATMENT OF SYPHILIS'' has been added in bold, capital letters to the front, back, and one side panel of both the Bicillin C-R and Bicillin C-R 900/300 cartons. Also, warnings have been added to emphasize the administration of these medications by IM injection only.


    …then see the full text version of our newsletter by subscribing now.

December 16, 2004

  • Fatal gas line mix-up: How to avoid making this "gastly" mistake
  • 2004 ISMP CHEERS for medication safety: Celebrating excellence
  • Special Announcement
    ISMP teleconference.
    Please join us for the first in a series of ISMP teleconferences in 2005, Meeting the 2005 National Patient Safety Goals Challenge: Avoiding dangerous abbreviations and errors caused by look-alike drug names. The teleconference will be held on Friday, February 4, 2005, from 1:30-3:00 p.m. (EST). Robert Catalano, MD, MBA, and Timothy Lesar, PharmD, from Albany Medical Center, will discuss their involvement in a successful, collaborative, medical staff-driven effort to eliminate error-prone abbreviations with a regional group of NY hospitals. ISMP President, Michael Cohen, RPh, ScD, will also discuss the November 2004 National Summit on Medical Abbreviations, convened by the Joint Commission and the American Medical Association to explore the scope, implications, and difficulties of complying with the Joint Commission's "minimum list" of dangerous abbreviations. Using real-life examples from error reporting programs, Dr. Cohen will also explore the vulnerabilities of look-alike and sound-alike drug names and discuss various ways to reduce the risk of errors with these products. Slides and handouts will be provided before the teleconference, and continuing education credit will be available for nurses and pharmacists.
  • Regular cleaning and maintenance is key for preventing errors with faxed medication orders.
  • DUONEB (ipratropium/albuterol) demonstration containers could be mistaken for the actual product.
  • Near miss with Dakin's solution serves as a reminder about proper labeling and storage of irrigation solutions.
  • 7th annual ISMP CHEERS for medication safety awarded to organizations and individuals at the ASHP Midyear Clinical Meeting last week.
  • Special recognition: The 2004 ISMP Medication Safety Alert! clinical advisory board.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP